Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 370, NWS Dodge City, KS

July 24, 1996Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 24, 1996, 4:33 PM CDT for Hodgeman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1996, 4:33 PM CDT (21:33 UTC)
Expired
Jul 24, 1996, 5:20 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 242133
SVRDDC
KSC083-242220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT WED JUL 24 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...EASTERN HODGEMAN COUNTY
 
AT 428 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES SOUTHEAST OF HANSTON MOVING SOUTH AT
15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER OPEN COUNTRY IN EASTERN
HODGEMAN COUNTY...
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TBELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

STOUT/RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 24, 3:55 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT WED JUL 24 1996

SHORT TERM...
...FORECAST CHALLENGE IS CONVECTIVE CHANCES...
SFC CHART AT 18Z INDICATED COLD FRONT ACROSS CENTRAL KANSAS. SOME
WIDELY SCATTERED TRW DEVELOPING JUST TO THE EAST OF CWA DUE TO FRONT
AND OUTFLOW MOVING NORTHWARD FROM OKLAHOMA. WENT 40 AND 30 POP RW/TRW
RESPECTIVELY ACROSS NORTHERN AND EASTERN CWA WITH THESE FEATURES. RW-
BREAKING OUT AT 20Z IN NW AND NCENTRAL KS ASSOCIATED WITH FRONT AND
WEAK S/W IN COLORADO. S/W NOT IMPRESSIVE ON WATER VAPOR BUT WITH FRONT
AND UPSLOPE DEVELOPING TONIGHT WENT 30 POP ACROSS WEST. FOR MINS
TONIGHT WENT SIMILAR TO LAST NIGHT.

LONG TERM...
MODELS DO HAVE SOME DISAGREEMENT ON POSITION OF S/W IN NW FLOW THROUGH
FRIDAY WHICH IS NOT A SURPRISE. IT DOES APPEAR HOWEVER THAT ANOTHER
SIGNIFICANT S/W WILL APPROACH AND MOVE VERY CLOSE TO CWA LATE THURSDAY
INTO FRIDAY. THIS COULD BRING ANOTHER SIGNIFICANT ROUND OF TRW THURSDAY
EVENING THROUGH EARLY FRIDAY. WENT 40 POP TRW ACROSS CWA THURSDAY WITH
50 POP THURSDAY NIGHT DUE TO TIMING OF S/W AND CLIMO. WENT 40 POP TRW
FRIDAY AS S/W MOVES THROUGH CWA. STAYED FAIRLY CLOSE TO FWC TEMPS
THURSDAY THROUGH FRIDAY AS THEY APPEAR REASONABLE.

DDC 063/089 063/086 063 445    GCK 063/088 062/086 062 445
EHA 060/088 061/086 061 445    LBL 060/088 061/086 061 445
HYS 061/086 062/084 061 445    P28 067/090 068/088 065 445

CICCONE

In the hours before

Special weather statement, Jul 24, 11:17 AM CDT, 5 hours 16 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT WED JUL 24 1996

THERE IS A RISK OF SEVERE THUNDERSTORMS AGAIN THIS EVENING AND TONIGHT
ACROSS MUCH OF THE AREA. HUMID AIR REMAINS IN PLACE AND AN UPPER
AIR DISTURBANCE COMBINED WITH AN APPROACHING COLD FRONT WILL PROVIDE
THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT THIS EVENING AND TONIGHT.

WITH AN UNSTABLE AIR MASS IN PLACE AND A SIGNIFICANT CHANGE IN WIND
DIRECTION WITH HEIGHT...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THROUGHOUT SOUTHWEST KANSAS. SPOTTERS SHOULD
BE ON THE ALERT FOR ACTIVATION THIS EVENING AND TONIGHT.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:35 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman45 min
Jul 23, 8:08 PM CDTSevere Thunderstorm WarningDDCScott47 min
Jul 23, 8:20 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa50 min
Jul 23, 8:28 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jul 23, 8:39 PM CDTSevere Thunderstorm WarningDDCFinney, Scott46 min
Jul 23, 8:48 PM CDTTornado WarningDDCFinney32 min
Jul 23, 9:09 PM CDTTornado WarningDDCHamilton31 min
Jul 23, 9:15 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa45 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
Jul 23, 9:30 PM CDTSevere Thunderstorm WarningDDCKearny60 min
Jul 23, 9:44 PM CDTSevere Thunderstorm WarningDDCStanton51 min
Jul 23, 9:46 PM CDTSevere Thunderstorm WarningDDCGrant64 min
Jul 23, 9:58 PM CDTSevere Thunderstorm WarningDDCComanche62 min
Jul 23, 10:10 PM CDTSevere Thunderstorm WarningDDCMorton35 min
Jul 23, 10:23 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens32 min
Jul 23, 10:27 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 23, 11:37 PM CDTSevere Thunderstorm WarningDDCClark, Meade33 min
Jul 23, 11:41 PM CDTSevere Thunderstorm WarningDDCSeward34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.